PURPOSE: To study the acute ocular/cutaneous manifestations, causes, and management of the erythema multiforme (EM)/Stevens-Johnson syndrome (SJS)/toxic epidermal necrolysis (TEN) disease spectrum. METHODS: We retrospectively reviewed the medical records of all EM/SJS/TEN patients hospitalized at National Cheng Kung University Hospital in Taiwan between 1988 and 2004. Demographic data, medical/medication histories, ocular/mucocutaneous manifestations, management, sequelae, and recurrence were analyzed. RESULTS: A total of 207 patients 2 months to 95 years of age were hospitalized with 213 episodes/attacks of EM/SJS/TEN. Medications were the most common cause of any condition: for SJS, carbamazepine was most common; for EM or TEN, allopurinol was most common. In 128 of the 213 attacks (60.1%; 126 patients), ocular manifestations were documented during hospitalization, occurring more often in those with SJS (81.3%) or TEN (66.7%) compared with those with EM (22.7%; P < 0.01). The most frequent ocular treatments were topical steroids, topical antibiotics, and lubricants. Overall, 24 (18.8%) of 128 acute attacks in 126 patients were followed by ocular sequelae, mostly dry eye. Five (2.4%) of the 207 patients sustained a total of 6 recurrent attacks, in 3 cases because of the same medication. CONCLUSIONS: Ocular manifestations occur in a high proportion of patients with EM/SJS/TEN. The most frequent causes were carbamazepine and allopurinol. A careful medication history should be obtained from these patients. Ophthalmic consultation, evaluation, and management are mandatory.
All Science Journal Classification (ASJC) codes